MAUDE Adverse Event Report: MEDOS INTERNATIONAL SARL DELTAXTRASOFT COIL; NEUROVASCULAR EMBOLIZATION DEVICE

MEDOS INTERNATIONAL SARL DELTAXTRASOFT COIL; NEUROVASCULAR EMBOLIZATION DEVICE
Catalog Number DLX100204
Medical Device Problem Codes Positioning Failure (1158); Physical Resistance (2578)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 03/02/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Concomitant medical products: sl 10 microcatheter, enpower connecting cable, enpower detachment control box.The device was returned for analysis; however, the analysis has not yet been completed.Additional information will be submitted within 30 days of receipt.
 
Event or Problem Description
The contact from the facility reported that there was resistance when advancing the deltaxsft coil (dlx100204/c41703) through the end of the excelsior sl-10 microcatheter.The doctor was coiling a 6mmx5mm unruptured anterior communicating artery aneurysm.After he successfully placed the excelsior sl-10 microcatheter he decided that a 6x15 cashmere would be an appropriate first coil.After successfully placing that coil he subsequently placed the following coils without issue: one cashmere 3x6, two ultipaq 2x3, and one ultipaq 2x2.He then decided that he would like to use our deltaxsft 10 2x4 coil (complaint product) to finish.The doctor prepared the coil per the ifu and began to advance it through the microcatheter without issue.When the coil reached the end of the sl-10 the doctor said he could feel a great deal of ¿drag¿ and was unable to advance the coil out of the microcatheter.After repositioning the microcatheter twice, he was still unable to advance the coil.He then applied ¿a good deal of force¿ to the pusher wire and the coil advanced and was placed into the aneurysm.The doctor then pressed the detach button and began to pull the delivery wire out.An enpower connecting cable (ecb00018200/s1138) and detachment control box (lot number unknown) were used in the procedure.He then noticed that not only had the coil not detached, but the microcatheter had backed out of the aneurysm with the coil introducer.After some working, he was able to place the coil into the aneurysm and this time successfully detached the coil.The doctor then pulled the microcatheter out without issue.The patient suffered no ill effects from this incident, and the doctor considered the procedure a success without further treatment needed at the time.A pre-deployment electrical check had been performed, and a low battery light or fault light was not seen during the case.Upon pressing the power button, all lights illuminated and the green system ready light illuminated and audible signal beeped.All connections fit properly without application of excessive force.There was no delay in the procedure greater than 30 minutes.There was no visible damage to the deltaxsft coil before or after the issue.
 
Additional Manufacturer Narrative
Conclusion: the contact from the facility reported that there was resistance when advancing the deltaxsft coil (dlx100204/c41703) through the end of the excelsior sl-10 microcatheter.The doctor was coiling a 6 mm x 5 mm unruptured anterior communicating artery aneurysm.After he successfully placed the excelsior sl-10 microcatheter he decided that a 6 x 15 cashmere would be an appropriate first coil.After successfully placing that coil he subsequently placed the following coils without issue: one cashmere 3 x 6, two ultipaq 2x3, and one ultipaq 2x2.He then decided that he would like to use our deltaxsft 10 2x4 coil (complaint product) to finish.The doctor prepared the coil per the ifu and began to advance it through the microcatheter without issue.When the coil reached the end of the sl-10 the doctor said he could feel a great deal of ¿drag¿ and was unable to advance the coil out of the microcatheter.After repositioning the microcatheter twice, he was still unable to advance the coil.He then applied ¿a good deal of force¿ to the pusher wire and the coil advanced and was placed into the aneurysm.The doctor then pressed the detach button and began to pull the delivery wire out.An enpower connecting cable (ecb00018200/s1138) and detachment control box (lot number unknown) were used in the procedure.He then noticed that not only had the coil not detached, but the microcatheter had backed out of the aneurysm with the coil introducer.After some working, he was able to place the coil into the aneurysm and this time successfully detached the coil.The doctor then pulled the microcatheter out without issue.The patient suffered no ill effects from this incident, and the doctor considered the procedure a success without further treatment needed at the time.A pre-deployment electrical check had been performed, and a low battery light or fault light was not seen during the case.Upon pressing the power button, all lights illuminated and the green system ready light illuminated and audible signal beeped.All connections fit properly without application of excessive force.There was no delay in the procedure greater than 30 minutes.There was no visible damage to the deltaxsft coil before or after the issue.The deltaxsft coil was returned for analysis.The unspecified enpower detachment control box (dcb) and the connecting cable were not returned.The sl-10 microcatheter was returned.The device positioning unit (dpu) was returned inside the sl-10 microcatheter.Located 2.5 centimeters off the proximal marker band is a bend in the dpu.Located 140.5 centimeters off the proximal end is a bend in the dpu.The distal section of the dpu has been returned with a memory retained bend.The coil has been detached.There is a void on the sidewall where the coil¿s socket ring can traverse to.It has been seen historically that the socket ring can be pushed down under that section from either proximal or distal resistance.The partially melted detachment fiber is seen extended above the detachment zone.The outer sheath over the resistive heating coil exhibits multiple detachment attempts.Located on the top proximal end of the resheathing tool in the open cutout section, the v notch has been severely damaged with the damaged edges elevated above the surface plane.The locking mechanism has been compressed and stretched.No manufacturing defects were found.The device positioning unit (dpu) passed electrical testing with resistance at 53.3 ohms (range 48.5/56.0) and the enpower detachment control box and cable systems ready green light illuminated.The returned sl-10 microcatheter inner lumen was returned undamaged and passed inspection with no manufacturing defects found.Using a test dpu3, the coil was advanced through and out the distal tip of the sl-10 microcatheter multiple times with no problems encountered.The maximum od measurement of the deltaxsft was under 0.0159¿ which passes specification.A review of the manufacturing documentation associated with this lot presented no issues during the manufacturing or inspection process that can be related to the reported complaint the complaint of the coils detachment difficulty was not confirmed.The dpu passed electrical testing and the coil was detached inside the target site, therefore, the exact root cause of the non-detachment cannot be determined; however the most likely contributing factor may have been due to the partially melted detachment fiber that may have temporarily anchored the coil to the dpu before being released.In addition, without the return of the complete detachment system used in the procedure, it cannot be determined if these components contributed to the complaint event.The coils resistance at the distal tip of the sl-10 microcatheter was also not confirmed.Without the return of the coil and with the returned microcatheter being cleaned by the end user and passing inspection and functional testing, the root cause of the resistance inside the distal tip of the microcatheter cannot be determined; however the evidence suggests the possibility of two contributing factors.These factors may have worked in tandem or separately with each capable of producing similar results.The primary contributing factor may have been due to distal interference located either at the distal tip of the microcatheter and/or from the entrance to the target site.The memory retrained bend to the distal tip of the dpu, the void at the distal tip of the dpu, and the statement from the end user, ¿¿he then applied ¿a good deal of force¿ to the pusher wire and the coil advanced and was placed into the aneurysm¿¿ ¿¿after some working, he was able to place coil into the aneurysm and this time successfully detached the coil.¿ this highly suggests distal interference from an unknown source (detached or fixed).It is possible that the distal interference may have been from the coils already dwelling inside the target, on itself, or from the distal tip of the microcatheter if placed at an acute angle.The secondary contributing factor may have occurred when the microcoil system was first unlocked for use and the sheath was retracted straight back instead of up at a forty-five degree angle and then back.When the sheath was pulled straight back, the locking mechanism caught the inside of the v notch of the resheathing tool and became embedded.In addition, the locking mechanism may not have been fully disengaged off the core wire.The sheath also caught the v notches extended edges.This produced a binding action between the device positioning unit (dpu), the sheath, and the coil.This binding action produced significant resistance which may have bent the dpu, pushed the coil¿s socket ring down inside the outer sheath, and there is the possibility of proximal coil damage which has been historically observed when this action occurs.If the void at the distal tip of the dpu suggests that the coils socket ring has pushed down inside the outer sheath, then this would have cause the articulating junction of be in a fixed position and for the dpu and the proximal end of the coil to no longer be concentric to each other.This may have caused the forward external energy to be forced against the sidewall of the microcatheter instead of straight and center.Noting that the distal section of the dpu was returned bent after removal from the microcatheter, this evidence highly suggests that if the articulating junction was in a fixed position that there is the possibility of increased friction at this location at the target site.For optimum product performance and to prevent potential complications, the instructions for use (ifu) recommends, ¿hold the introducer sheath (loosely-looped) in the left hand.Keeping the introducer tip near the re-sheathing tool, grasp the distal end of the re-sheathing tool between your left thumb and forefinger.Grasp the clear tab near the end of the introducer sheath body with the thumb and forefinger of your other hand.Gently pull the clear tab of the introducer sheath out and away from the re sheathing tool at a 45-degree angle to unlock the microcoil.Continue to pull the tab until an additional 0.5 to 1.0 inches (1.3 to 2.5 cm) of the translucent material is exposed.Gently fold the translucent tab towards the distal end, and firmly grasp the distal end of the re sheathing tool and the translucent tab between your thumb and forefinger.Caution: if unusual friction is noticed during advancement or retraction of the microcoil system, verify the locking mechanism, or clear tab is unlocked and pulled out from the resheathing tool approximately 1 in.(2-3 cm).¿ since there was no evidence of a manufacturing issue related to the event, no corrective actions will be taken at this time.

Brand Name
DELTAXTRASOFT COIL
Common Device Name
NEUROVASCULAR EMBOLIZATION DEVICE
Manufacturer (Section D)
MEDOS INTERNATIONAL SARL
chemin-blanc 38
le locle neuchatel
SZ 
MDR Report Key6424743
Report Number2954740-2017-00059
Device Sequence Number541564
Product Code HCG
UDI-Device Identifier10886704077329
UDI-Public(01)10886704077329(17)190228(10)C41703
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K150319
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup
Report Date (Section B) 03/02/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/28/2019
Device Catalogue NumberDLX100204
Device Lot NumberC41703
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/09/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 03/02/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date03/22/2017
Supplement Report FDA Received Date04/17/2017
Patient Sequence Number1